Arkansas, 2004

Flood in Arkansas, April 23, 2004

April 23, 2004 · NWS TSA · 1 event in 1 county or zone

Lee Creek near Van Buren rose above its flood stage of 23 feet at 3 pm cdt on April 23rd. 4 feet at 6 pm cdt the same days and also fell below its flood stage at 8 pm cdt that day.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Lee Creek near Van Buren rose above its flood stage of 23 feet at 3 pm cdt on April 23rd. It crested at 23.4 feet at 6 pm cdt the same days and also fell below its flood stage at 8 pm cdt that day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 23, 1:51 PM CST, 9 minutes earlier.

Area forecast discussion, Apr 23, 1:51 PM CST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OKLAHOMA
251 PM CDT FRI APR 23 2004

ANOTHER ROUND OF SEVERE WEATHER IS IN THE OFFING FOR THIS AFTERNOON
AND TONIGHT. IN ADDITION TO THE SEVERE WEATHER...THIS WILL BE
HEAVY RAINFALL EVENT. THE FLASH FLOOD WATCH WILL CONTINUE FOR THE
ENTIRE FORECAST AREA THROUGH SATURDAY. AN ADDITIONAL 1 TO 3 INCHES
OF RAIN WILL BE POSSIBLE ACROSS THE ENTIRE FORECAST AREA WITH
ISOLATED AMOUNTS OF 5 INCHES NOT OUT OF THE QUESTION.

STATIONARY SURFACE FRONT CONTINUES FROM NEAR SPS TO MIAMI OKLAHOMA
AND THEN EASTWARD ACROSS NORTHERN ARKANSAS NEAR THE MISSOURI BORDER
THIS AFTERNOON. A WARM FRONT HAS PUSHED INTO SOUTHEASTERN OKLAHOMA
NEAR THE I-40 CORRIDOR. SCATTERED SHOWERS HAVE DEVELOP ACROSS
EASTERN OKLAHOMA AND NORTHWEST ARKANSAS THIS AFTERNOON IN ADVANCE OF
THIS BOUNDARY. I EXPECT DEVELOPMENT OF STRONG TO SEVERE
THUNDERSTORMS LATE THIS AFTERNOON AND EVENING IN THE VICINITY OF
THESE SURFACE BOUNDARIES AS THE CAP WEAKENS ACROSS THE AREA.
THE AIRMASS ACROSS SOUTHEASTERN OKLAHOMA AND NORTHWEST ARKANSAS
CONTINUES TO BE RATHER UNSTABLE WITH CAPE VALUES IN THE 1500 TO 2500
J/KG RANGE. LOW LEVEL WIND FIELDS CONTINUE TO SUPPORT SUPERCELL
DEVELOPMENT...ESPECIALLY ACROSS SOUTHEAST OKLAHOMA AND WEST-CENTRAL
ARKANSAS.

HEAVY RAIN WILL BECOME MORE OF A PROBLEM TONIGHT AS THE SHOWERS AND
THUNDERSTORMS BECOME MORE WIDESPREAD AS A SFC LOW DEVELOPS ALONG THE
SURFACE BOUNDARY AND MOVES INTO SOUTHERN OKLAHOMA. ALSO ENHANCING
THE LIFT ACROSS THE AREA WILL BE A 50 KT LOW LEVEL JET AND A
MID-LEVEL LOW PRESSURE SYSTEM PULLING OUT OF THE SOUTHWESTERN UNITED
STATES. SHOWER AND THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE THROUGH
SATURDAY AS THE SURFACE BOUNDARY SLOWLY MOVES TO THE EAST AND THE
MID LEVEL LOW MOVES INTO THE CENTRAL PLAINS. THE SHOWERS AND
THUNDERSTORMS WILL COME TO AN END SATURDAY NIGHT INTO SUNDAY MORNING
AS THE COLD FRONT FINALLY MOVES EAST OF THE FORECAST AREA.

DRY CONDITIONS ARE EXPECTED MONDAY THROUGH THURSDAY AS HIGH PRESSURE
BUILDS INTO THE AREA. THE NEXT CHANCE OF SHOWERS AND THUNDERSTORMS
WILL BE NEXT FRIDAY AS ANOTHER COLD FRONT APPROACHES THE AREA.

PRELIM NUMBERS:

TUL    59   69   51   70 / 100  100   50   10
FSM    62   72   56   70 / 100  100   60   30
MLC    64   71   53   71 / 100  100   60   10
BVO    52   68   50   69 / 100  100   50   10
FYV    59   68   51   67 / 100  100   60   30
BYV    56   69   51   66 / 100  100   60   30
MKO    62   69   52   71 / 100  100   60   10
MIO    52   68   51   68 / 100  100   60   10
F10    62   69   52   71 / 100  100   50   10
HHW    65   73   55   71 / 100  100   60   10

FORECAST ID= 10

.TSA WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH UNTIL 400 PM CDT SATURDAY FOR ZONES
ARZ001>002...ARZ010>011...ARZ019...ARZ029.

OK...FLASH FLOOD WATCH UNTIL 400 PM CDT SATURDAY FOR ZONES OKZ049...
OKZ053>076.
Hazardous weather outlook, Apr 23, 12:00 PM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
100 PM CDT FRI APR 23 2004

ARZ001-002-010-011-019-020-029-OKZ049-053>076-241100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
100 PM CDT FRI APR 23 2004

.DAY ONE...THIS AFTERNOON AND TONIGHT

...SEVERE THUNDERSTORMS LIKELY THIS AFTERNOON AND TONIGHT ACROSS
   SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS...

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY WITH HEAVY RAINFALL
   AND FLASH FLOODING LIKELY TONIGHT INTO SATURDAY...

A STATIONARY FRONT REMAINS DRAPED ACROSS SOUTHEAST OKLAHOMA AND WEST
CENTRAL ARKANSAS EARLY THIS AFTERNOON...CURRENTLY LOCATED
JUST SOUTH OF A JAY...HENRYETTA LINE.  SOUTH OF THE BOUNDARY...THE
ATMOSPHERE HAS ALREADY BECOME MODERATELY UNSTABLE WITH SURFACE BASED
CAPES AROUND 2500 J/KG.  BY MID AFTERNOON AS SURFACE HEATING
CONTINUES...THUNDERSTORMS ARE EXPECTED TO RAPIDLY DEVELOP ALONG THE
BOUNDARY.  GIVEN THE FORECASTED WIND FIELDS...THESE STORMS WILL
LIKELY BE SUPERCELLULAR IN NATURE THROUGH THE EARLY EVENING HOURS...
WITH THE THREAT FOR VERY LARGE HAIL...DAMAGING WINDS AND
TORNADOES...PRIMARILY ALONG AND SOUTH OF THE STATIONARY FRONT.

THESE STORMS WILL LIKELY BECOME MORE LINEAR IN NATURE THIS EVENING
WITH CLUSTERS OF STRONG TO SEVERE THUNDERSTORMS SWEEPING
NORTHEAST ACROSS THE REMAINDER OF EASTERN OKLAHOMA AND NORTHWEST
ARKANSAS OVERNIGHT.  VERY STRONG LOW LEVEL WIND FIELDS...COUPLED
WITH MARGINAL ELEVATED INSTABILITIES SUGGEST A CONTINUED THREAT FOR
SCATTERED SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS.

IN ADDITION TO THE SEVERE THREAT...VERY HEAVY RAINFALL IS EXPECTED
OVERNIGHT INTO SATURDAY WITH CONTINUED FLASH FLOODING...ESPECIALLY
IN THE AREAS WHERE PREVIOUS HEAVY RAINFALL HAS OCCURRED. PLEASE
REFER TO THE FLOOD WATCH /OKCFFATUL/ ISSUED BY THE NATIONAL WEATHER
SERVICE IN TULSA.

WARNING PROBABILITIES FOR SEVERE THUNDERSTORMS AND TORNADOES CAN BE
FOUND IN THE CURRENT HAZARDS SECTION AT: WWW.SRH.NOAA.GOV/TULSA.
GIVEN PROBABILITIES REPRESENT THE POTENTIAL FOR A WARNING TO BE
ISSUED AT YOUR LOCATION.

SPOTTER / EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION WILL BE REQUIRED LATER TODAY. EMERGENCY
MANAGEMENT PERSONNEL SHOULD BE PREPARED FOR ANOTHER ROUND OF SEVERE
WEATHER...INCLUDING THE POSSIBILITY FOR SIGNIFICANT FLASH FLOODING
OVERNIGHT INTO SATURDAY.  THERE IS ALSO THE POSSIBILITY FOR
TORNADOES THIS AFTERNOON AND EVENING ACROSS SOUTHEAST OKLAHOMA AND
WEST-CENTRAL ARKANSAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THE SEVERE WEATHER AND FLASH FLOOD THREAT WILL CONTINUE ACROSS
SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS SATURDAY AFTERNOON AND
EVENING.  THE AREA WILL FINALLY RETURN TO MORE QUIESCENT WEATHER
CONDITIONS BY SUNDAY AS THE MAIN COLD FRONT PUSHES THROUGH.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND
GRAPHICAL INFORMATION

In the hours before

Local storm report, Apr 23, 9:32 AM CST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1032 AM CDT FRI APR 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0437 PM     HAIL             7 N BEGGS               35.84N 96.07W
04/22/2004  0.75 INCH        OKMULGEE           OK   PUBLIC

0608 PM     HAIL             TAHLEQUAH               35.92N 94.97W
04/22/2004  0.88 INCH        CHEROKEE           OK   EMERGENCY MNGR

0845 PM     FLOOD            MORROW                  35.86N 94.44W
04/22/2004                   WASHINGTON         AR   LAW ENFORCEMENT

0924 PM     HAIL             4 W EUFAULA             35.29N 95.65W
04/22/2004  1.00 INCH        MCINTOSH           OK   EMERGENCY MNGR

0931 PM     HAIL             1 N OCHELATA            36.61N 95.98W
04/22/2004  1.00 INCH        WASHINGTON         OK   PUBLIC

0953 PM     HAIL             MT GAYLER               35.75N 94.08W
04/22/2004  0.75 INCH        CRAWFORD           AR   PUBLIC

0958 PM     TSTM WND DMG     CASS                    35.69N 93.82W
04/22/2004                   FRANKLIN           AR   PUBLIC

            SEVERAL TREES DOWN

0958 PM     HAIL             CASS                    35.69N 93.82W
04/22/2004  0.75 INCH        FRANKLIN           AR   PUBLIC

1026 PM     TSTM WND GST     BARNES                  35.64N 93.82W
04/22/2004  60 MPH           FRANKLIN           AR   EMERGENCY MNGR

1126 PM     FLOOD            7 N MOUNTAIN TOP        35.73N 93.73W
04/22/2004                   FRANKLIN           AR   EMERGENCY MNGR

&&

JDS
Local storm report, Apr 23, 10:26 AM CST, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1126 AM CDT FRI APR 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0752 PM     TSTM WND DMG     2 S WESTVILLE           35.96N 94.57W
04/22/2004                   ADAIR              OK   EMERGENCY MNGR

            MANY LARGE TREES DOWN

1003 PM     HAIL             1 E PETTIGREW           35.82N 93.63W
04/22/2004  1.75 INCH        MADISON            AR   POST OFFICE

1035 PM     HAIL             ROCK ISLAND             35.18N 94.47W
04/22/2004  0.75 INCH        LE FLORE           OK   PUBLIC

0300 AM     FLASH FLOOD      5 E ST PAUL             35.82N 93.68W
04/23/2004                   MADISON            AR   LAW ENFORCEMENT

            SH 16 FLOODED

0300 AM     FLASH FLOOD      2 S CASS                35.66N 93.82W
04/23/2004                   FRANKLIN           AR   LAW ENFORCEMENT

            SH 23 CLOSED

0500 AM     FLASH FLOOD      7 N OZARK               35.59N 93.83W
04/23/2004                   FRANKLIN           AR   LAW ENFORCEMENT

            SH 219 CLOSED

0500 AM     FLASH FLOOD      2 S WEST FORK           35.90N 94.19W
04/23/2004                   WASHINGTON         AR   LAW ENFORCEMENT

            NUMEROUS COUNTY ROADS FLOODED IN COUNTY

0500 AM     FLASH FLOOD      ST PAUL                 35.82N 93.77W
04/23/2004                   MADISON            AR   LAW ENFORCEMENT

            FLOODING COUNTY WIDE

0700 AM     FLASH FLOOD      ST PAUL                 35.82N 93.77W
04/23/2004                   MADISON            AR   LAW ENFORCEMENT

            NUMEROUS COUNTY ROADS FLOODED

0700 AM     FLASH FLOOD      2 S WEST FORK           35.90N 94.19W
04/23/2004                   WASHINGTON         AR   LAW ENFORCEMENT

            NUMEROUS COUNTY ROADS FLOODED

&&

JDS
Local storm report, Apr 23, 11:35 AM CST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1235 PM CDT FRI APR 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             BLUEJACKET              36.80N 95.07W
04/22/2004  0.88 INCH        CRAIG              OK   EMERGENCY MNGR

0710 PM     HAIL             AFTON                   36.69N 94.96W
04/22/2004  0.75 INCH        OTTAWA             OK   POST OFFICE

&&

JDS
Local storm report, Apr 23, 11:56 AM CST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1256 PM CDT FRI APR 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             10 N OKEMAH             35.58N 96.30W
04/22/2004  0.88 INCH        OKFUSKEE           OK   EMERGENCY MNGR

0740 PM     HAIL             OKAY                    35.85N 95.32W
04/22/2004  0.75 INCH        WAGONER            OK   COUNTY OFFICIAL

0745 PM     HAIL             GREENLAND               35.99N 94.18W
04/22/2004  1.75 INCH        WASHINGTON         AR   PUBLIC

0825 PM     HAIL             4 W TAHLEQUAH           35.92N 95.04W
04/22/2004  0.88 INCH        CHEROKEE           OK   EMERGENCY MNGR

0832 PM     HAIL             TAHLEQUAH               35.92N 94.97W
04/22/2004  0.88 INCH        CHEROKEE           OK   EMERGENCY MNGR

0920 PM     HAIL             2 E INDIANOLA           35.16N 95.74W
04/22/2004  1.75 INCH        PITTSBURG          OK   EMERGENCY MNGR

0930 PM     HAIL             ST PAUL                 35.82N 93.77W
04/22/2004  0.88 INCH        MADISON            AR   PUBLIC

1130 PM     HAIL             3 S BEARDEN             35.30N 96.39W
04/22/2004  0.75 INCH        OKFUSKEE           OK   PUBLIC

1205 AM     HAIL             WELEETKA                35.34N 96.14W
04/23/2004  0.75 INCH        OKFUSKEE           OK   LAW ENFORCEMENT

&&

JDS
Special weather statement, Apr 23, 1:18 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
218 PM CDT FRI APR 23 2004

ARZ001-010-019-020-029-OKZ049-059>076-240100-
ADAIR OK-BENTON AR-CHEROKEE OK-CRAWFORD AR-CREEK OK-DELAWARE OK-
FRANKLIN AR-HASKELL OK-LATIMER OK-LE FLORE OK-MAYES OK-MCINTOSH OK-
MUSKOGEE OK-OKFUSKEE OK-OKMULGEE OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON AR-
218 PM CDT FRI APR 23 2004

SEVERE THUNDERSTORM WATCH NUMBER 111 IN EFFECT UNTIL 800 PM CDT FOR
PORTIONS OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.

SCATTERED THUNDERSTORMS WILL LIKELY DEVELOP IN THE WATCH AREA OVER
THE NEXT COUPLE OF HOURS.  THESE STORMS ARE EXPECTED TO BECOME
QUICKLY SEVERE WITH THE THREAT FOR VERY LARGE HAIL AND DAMAGING
WINDS.  RESIDENTS ACROSS THE WATCH AREA SHOULD CONTINUE TO MONITOR AS
WARNINGS WILL LIKELY BE ISSUED.
Local storm report, Apr 23, 1:38 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
238 PM CDT FRI APR 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND GST     2 W COOKSON             35.71N 94.96W
04/21/2004  60 MPH           CHEROKEE           OK   PUBLIC

0930 PM     HAIL             2 W COOKSON             35.71N 94.92W
04/21/2004  0.88 INCH        CHEROKEE           OK   PUBLIC

1030 PM     HAIL             OKEMAH                  35.43N 96.30W
04/21/2004  0.75 INCH        OKFUSKEE           OK   PUBLIC

1040 PM     HAIL             UNIONTOWN               35.58N 94.44W
04/21/2004  0.88 INCH        CRAWFORD           AR   PUBLIC

0643 PM     HAIL             1 NW PROCTOR            35.98N 94.79W
04/22/2004  1.75 INCH        ADAIR              OK   POST OFFICE

1202 AM     HAIL             CHECOTAH                35.47N 95.52W
04/23/2004  0.75 INCH        MCINTOSH           OK   EMERGENCY MNGR

0235 AM     HAIL             STILWELL                35.81N 94.63W
04/23/2004  1.75 INCH        ADAIR              OK   EMERGENCY MNGR

&&

NMK

Event by event

1 flood. Local standard time, as filed.

Flood, Crawford

When
April 23, 2:00 PM CST to 7:00 PM CST
Where
Crawford forecast zone
Reported by
OFFICIAL NWS OBS.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2004Every state in 2004This day in weather historyWarnings in Arkansas, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5392520.